Texas, 2007Tornadoes and Flash Flooding in Texas, March 25, 2007
March 25, 2007 · NWS LUB · 10 events in 6 counties and zones
A pre-existing low level boundary, or weak front, was oriented from southwest to northeast across the west Texas South Plains region during the midday hours of the 25th. As thunderstorms developed in a very moist atmosphere, this feature became a focus for the development of at least four landspout tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-existing low level boundary, or weak front, was oriented from southwest to northeast across the west Texas South Plains region during the midday hours of the 25th. As thunderstorms developed in a very moist atmosphere, this feature became a focus for the development of at least four landspout tornadoes. Tornadoes initially developed just southeast of Lubbock during the Sunday lunch hour. These tornadoes were observed by many Lubbock residents, but only resulted in very minor damage to trees and utility lines. |Thunderstorm outflow forced the weak frontal boundary to move northwestward across the central South Plains during the afternoon hours, where it again provided for the development of tornadoes in Swisher and Castro Counties. |Thunderstorms quickly evolved to pose a threat of heavy rainfall and flash flooding by the early evening hours. Flash flooding became widespread over a large section of the central South Plains, with numerous roadways and highways closed due to flooding. At least six automobile mishaps were attributed to the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 25, 3:08 AM CST, 8 hours 24 minutes earlier.
Area forecast discussion, Mar 25, 3:08 AM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
408 AM CDT SUN MAR 25 2007
.SHORT TERM...
LOW LEVEL WARM AIR ADVECTION INCREASING IN EARNEST THIS MORNING WITH
A 30-40KT LOW LEVEL SOUTHERLY JET PER KLBB VAD WIND PROFILER. LOW
CLOUDS WILL CONTINUE TO DEVELOP RAPIDLY THIS MORNING AND OVERSPREAD
MUCH OF THE REGION FROM SOUTH TO NORTH. A FEW BREAKS STILL POSSIBLE
OVER THE HIGHER ELEVATIONS OF THE CAPROCK SO WILL KEEP PARTLY CLOUDY
MENTION AT LEAST THROUGH THE EARLY PART OF THE DAY.
MAIN FEATURE TODAY WILL BE A CLOSED UPPER LOW TRANSLATING NORTHEAST
ACROSS NORTHERN MEXICO TODAY. SWATH OF INCREASING SYNOPTIC SCALE
LIFT AND DEEPER LOW LEVEL MOISTURE WILL SPREAD NORTHWARD INTO MUCH
OF THE REGION AS THE DAY WEARS ON. SHOWERS AND THUNDERSTORMS WILL
MOVE NORTHWARD FROM THE PERMIAN BASIN AND BEGIN TO AFFECT THE
SOUTHERN SOUTH PLAINS/ROLLING PLAINS TOWARD 12-15Z. THE 00Z RUN OF
THE GFS QPF INITIALIZATION HAD A MUCH BETTER HANDLE THAN THE NAM-WRF
AND PER COORDINATION WITH SURROUNDING WFOS...HAVE DECIDED TO TREND
CLOSER TO THIS SOLUTION. HOWEVER...FEEL THE 1 INCH+ QPF BULLSEYE
PATTERN OF THE GFS LATE THIS AFTERNOON AND EVENING IS A LITTLE
OVERDONE CONSIDERING THE BEST SUPPORT SHOULD REMAIN SOUTH OF THIS
AREA. SURFACE PRESSURE TROUGH OVER THE NORTHWEST SHOULD ADD MORE
CONVERGENCE SO WILL TREND HIGHER POPS OVER THE CENTRAL AND EASTERN
CWFA THIS EVENING AND TONIGHT. WILL LEAVE CHANCE POPS AS IS ACROSS
THE NW AND N.
A CONSIDERABLE AMOUNT OF CLOUD COVER SHOULD BE IN PLACE MUCH OF THE
DAY WHICH SHOULD LIMIT THE AMOUNT OF SURFACE BASED CAPE. IN
ADDITION...STRONGEST UPPER LEVEL SUPPORT (500-250MB JET CORE)
APPEARS TO REMAIN SOUTH OF THE REGION. DO FEEL THAT THE MAJORITY OF
THE SEVERE THREAT WILL BE SOUTH OF THE CWFA WITH PERHAPS AN ISOLATED
THREAT OVER THE SOUTHERN SOUTH PLAINS. ANY BREAKS IN THE CLOUD COVER
WILL LIKELY INCREASE SURFACE BASED CAPE AND POSE A CONCERN FOR MORE
ORGANIZED CELLS LATER THIS AFTERNOON SO WILL HAVE TO MONITOR THIS
CLOSELY THROUGHOUT THE DAY. THE ISOLATED THREAT OVER THE SOUTHERN
SOUTH PLAINS SHOULD BE FOCUSED ON DAMAGING WINDS AND HAIL.
LOCALIZED HEAVY RAINFALL ALSO POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT AS INCREASING UPPER DIFFLUENCE AND SOUTHWEST FLOW MAY LEAD
TO TRAINING OF THUNDERSTORM CELLS. PWATS CLOSING IN ON 1 INCH (AOA
200% OF NORMAL) WILL MAKE FOR RATHER EFFICIENT RAINFALL PRODUCERS.
FEEL ATTM THAT FLOODING THREAT WOULD BE LOCALIZED SO WILL JUST
HIGHLIGHT THREATS IN HWO.
THREAT FOR SHOWERS AND STORMS SHOULD REMAIN FROM THE CENTRAL CWFA
EASTWARD OVERNIGHT SO KEPT HIGH CHANCE TO LIKELY POPS THERE. KW
.LONG TERM...
SUBTLE TIMING AND POSITION DIFFERENCES BETWEEN THE GFS AND NAM
WITH THE HANDLING OF THE UPPER LOW THAT WILL NOT MAKE A SIGNFICANT
DIFFERENCE WITH THE FORECAST. BEST CHANCES FOR PRECIP MONDAY WILL
BE ACROSS THE SERN ZONES AS THE LOW LIFTS NEWD OVER SW TEXAS. WILL
HAVE A DECENT GRADIENT IN POPS TO THE NW WHERE WILL RUN WITH JUST
SLIGHT CHANCE GIVEN DISTANCE FROM BEST LIFT. ONLY SIGNIFICANT
DIFFERENCE THIS FORECAST CYCLE WILL BE TO INTRODUCE POPS OFF THE
CAPROCK MONDAY NIGHT. MODELS CONTINUE TO TREND A LITTLE SLOWER
AND THIS RUN SUGGESTS THAT PRECIP MAY NOT EXIT THE AREA UNTIL
MONDAY NIGHT. MODEL BLEND FOR HIGH TEMPS MONDAY. TEMPTED TO GO
WITH THE COOLER MET NUMBERS...PARTICULARLY FOR THE SERN ZONES...
GIVEN POTENTIAL FOR THICK CLOUD COVER ALL DAY. STILL SOME
UNCERTAINTIES WHETHER THAT AREA MAY SEE A BREAK IN PRECIP AND/OR
CLOUDS AND HAVE THUS OPTED FOR THE BLEND ATTM.
BEYOND MONDAY...MODELS ARE REMAINING FAIRLY CONSISTENT WITH THE
NEXT SYSTEM STILL PROGGED OVER THE NRN PLAINS WEDNESDAY.
DRYLINE OR PACIFIC FRONT WILL PUSH EWD ACROSS THE AREA THROUGH THE
DAY...MAYBE EAST OF THE AREA...AND WILL MAINTAIN SLIGHT CHANCE POPS
EAST ALONG CONVERGENT ZONE WITH INCREASING CAP ALSO POTENTIALLY
COMING INTO PLAY. COLD FRONTAL PASSAGE THURSDAY AND NWLY FLOW
ALOFT THROUGH FRIDAY WILL KNOCK TEMPS BACK A BIT UNTIL A MORE
ZONAL FLOW NEXT WEEKEND BEGINS THE NEXT WARMING TREND.
&&
.AVIATION...
LOW LEVEL WARM AIR ADVECTION WILL CONTINUE WITH STRONG SOUTHERLY LOW
LEVEL JET THIS MORNING. LOW CLOUDS AND PERHAPS SOME ADVECTION FOG
WILL PERSIST AT KLBB AND THEN SPREAD NORTHWARD TO NEAR KCDS TOWARD
12-14Z. CEILINGS AT KLBB WILL REMAIN IN THE IFR-MVFR RANGE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND APPROACH TERMINAL KLBB
BETWEEN 14 AND 18Z WITH STRONGER ACTIVITY LATER THIS AFTERNOON AND
EVENING. IF ANY BREAKS IN THE CLOUD COVER OCCUR...SOME OF THE
THUNDERSTORMS MAY APPROACH SEVERE LIMITS AFTER 21Z WITH THE THREAT
FOR LARGE HAIL AND DAMAGING WINDS. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 69 47 72 46 78 / 30 30 20 10 10
TULIA 72 50 69 49 76 / 40 30 30 10 10
PLAINVIEW 72 51 68 49 75 / 50 40 40 10 10
LEVELLAND 70 51 69 50 78 / 60 50 40 10 10
LUBBOCK 70 53 68 50 77 / 60 60 40 10 10
BROWNFIELD 68 52 69 51 78 / 60 60 40 10 10
CHILDRESS 74 57 68 54 75 / 40 50 50 30 10
SPUR 71 55 67 52 77 / 60 60 50 20 10
ASPERMONT 71 58 69 54 77 / 70 60 50 30 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/07/17
Hazardous weather outlook, Mar 25, 5:15 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
615 AM CDT SUN MAR 25 2007
TXZ021>044-261115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
615 AM CDT SUN MAR 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING...GENERALLY SOUTH OF A MORTON TO LUBBOCK TO JAYTON LINE.
ANY STORM THAT DOES BECOME SEVERE WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.
FLOODING
DEEP LOW LEVEL MOISTURE WILL ALLOW THUNDERSTORMS TO BECOME EFFICIENT
RAINFALL PRODUCERS LATER THIS AFTERNOON AND EVENING. SOILS REMAIN
QUITE MOIST OVER MUCH OF THE AREA SO THE THREAT EXISTS FOR
LOCALIZED FLASH FLOODING WHERE TRAINING OF SHOWERS AND THUNDERSTORMS
DEVELOPS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Event by event
4 tornado, 4 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Tornado, Lubbock
- When
- March 25, 11:32 AM CST to 11:44 AM CST
- Where
- Lubbock County, 6 mi SSE of Lubbock to 4 mi SSE of Lubbock
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 33.500, -101.810
Multiple reports were received of a highly visible tornado that developed just southeast of Lubbock shortly before midday on the 25th. This tornado remained largely over open country on the outskirts of the city for more than ten minutes, but eventually did result in downed power lines and tree limbs near the intersection of 98th Street and Martin Luther King Boulevard. No injuries were reported.|
Tornado, Lubbock
- When
- March 25, 11:49 AM CST to 12:05 PM CST
- Where
- Lubbock County, 7 mi S of Lubbock to 6 mi SSW of Lubbock
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 20 yd
- Reported by
- NWS Employee
- Coordinates
- 33.479, -101.850
A second landspout tornado quickly developed south of Lubbock shortly after the dissipation of the previously listed event. This tornado persisted over open country immediately west of U.S. Highway 87 south of the city for more than fifteen minutes before it dissipated. No damage was reported.
Thunderstorm Wind, Lubbock
- When
- March 25, 11:50 AM CST
- Where
- Lubbock County, 5 mi S of Lubbock
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.508, -101.850
A wet downburst occurred over far south Lubbock that resulted in damage to lightweight structures, trees, and minor roof damage. A storage shed was blown across 98th Street near Indiana Avenue. Numerous tree limbs were downed and shingles were blown off roofs between Indiana Avenue and University Avenue. Several utility lines were blown down near the intersection of 82nd Street and University Avenue.
Heavy Rain, Lubbock
- When
- March 25, 3:45 PM CST to 4:15 PM CST
- Where
- Lubbock County, 2 mi S of New Deal
- Injuries
- 0 direct, 3 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.701, -101.830
Heavy rainfall and wet driving conditions contributed to a vehicle accident along Interstate 27 south of New Deal. Three children that were passengers in the vehicle were transported to local hospitals with injuries.
Tornado, Swisher
- When
- March 25, 3:55 PM CST to 4:08 PM CST
- Where
- Swisher County, 12 mi W of Tulia to 11.5 mi W of Tulia
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -101.981
Law enforcement officials reported a landspout tornado beneath a rapidly developing thunderstorm near the Castro/Swisher County line. The tornado remained in open fields near Texas Highway 86 and no damage was reported.
Tornado, Castro
- When
- March 25, 4:00 PM CST to 4:15 PM CST
- Where
- Castro County, 7 mi W of Hart to 7 mi WNW of Hart
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 34.380, -102.243
A highly visible and photogenic landspout tornado was observed northwest of Hart around 16:00 CST. The tornado was visible from distances up to thirty miles away, and photographs taken as far away as Plainview (Hale County) were received. The tornado was accompanied by at least one additional funnel, which also may have briefly become a tornado. No damage was reported as the storms remained over open farm land near Texas Highway 194.
Flash Flood, Terry
- When
- March 25, 6:34 PM CST to 8:00 PM CST
- Where
- Terry County, 3 mi W of Brownfield to 12 mi E of Brownfield
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -102.332
Local law enforcement officials reported that most city streets in Brownfield were inundated with flood waters after 18:30 CST. Three vehicles became stranded in high water and the occupants were rescued. No injuries were reported. Additionally, high water flowed over portions of U.S. Highway 380 east of Brownfield to the Lynn County line by 19:30 CST.
Flash Flood, Lubbock
- When
- March 25, 6:35 PM CST to 10:00 PM CST
- Where
- Lubbock County, 1 mi N of Lubbock to 14 mi S of Lubbock
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 33.594, -101.850
Flash flooding became widespread over the eastern half of Lubbock county including the city of Lubbock during the evening hours of the 25th. Heavy rainfall rates in excess of one inch per hour caused flash flooding in many city streets including the intersection of Memphis Street and 93rd Street. A vehicle was stalled along 3rd Street where high water threatened a number of residences. Flash flooding also resulted in the closure of U.S. Highway 87 south of Lubbock where several vehicle were inundated with flood waters. The Lubbock Fire Department conducted a high water rescue at the intersection of 82nd Street and U.S. Highway 87. No serious injuries were reported.
Flash Flood, Crosby
- When
- March 25, 6:40 PM CST to 10:30 PM CST
- Where
- Crosby County, Lorenzo to Crosbyton
- Cause
- Heavy Rain
- Injuries
- 0 direct, 2 indirect
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -101.530
Numerous reports of flash flooding were reported along U.S. Highway 62/82 between Lorenzo and Crosbyton. Flowing flood waters along that highway contributed to a vehicle accident that resulted in two injuries.
Flash Flood, Lynn
- When
- March 25, 7:23 PM CST to 11:00 PM CST
- Where
- Lynn County, 16 mi W of Tahoka to 3 mi N of Tahoka
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -102.056
Flash flooding resulted in high water flowing over U.S. Highway 380 west of Tahoka and U.S. Highway 87 north of Tahoka. Local law enforcement officials reported that at least four vehicles were stalled in the high water. No injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, March 25 to 26, 2007$30,000 · 1.75 in hail · 11 events
- Flooding in New York, March 25 to 30, 2007$25,000 · 5 events
- Dense Fog in Wisconsin, March 25, 20078 events
- Hail in Wisconsin, March 25, 20071.5 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, March 25, 200750 kt wind · 5 events
- Hail in Wisconsin, March 25, 20070.75 in hail · 4 events
- Blizzard in Alaska, March 25 to 26, 20074 events
- Flood in Pennsylvania, March 25 to 29, 20071 event
- Funnel Cloud in Minnesota, March 25, 20071 event
- Flood in Indiana, March 25 to 27, 2007$1,000 · 1 event
- Hail in Texas, March 25, 20070.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18547, 18556, 18550, 18563, 18557, 18558, 18559, 18560, 18561, 18562.